Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Defect zero $p-$blocks for finite simple groups


Authors: Andrew Granville and Ken Ono
Journal: Trans. Amer. Math. Soc. 348 (1996), 331-347
MSC (1991): Primary 20C20; Secondary 11F30, 11F33, 11D09
MathSciNet review: 1321575
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We classify those finite simple groups whose Brauer graph (or decomposition matrix) has a $p$-block with defect 0, completing an investigation of many authors. The only finite simple groups whose defect zero $p-$blocks remained unclassified were the alternating groups $A_{n}$. Here we show that these all have a $p$-block with defect 0 for every prime $p\geq 5$. This follows from proving the same result for every symmetric group $S_{n}$, which in turn follows as a consequence of the $t$-core partition conjecture, that every non-negative integer possesses at least one $t$-core partition, for any $t\geq 4$. For $t\geq 17$, we reduce this problem to Lagrange's Theorem that every non-negative integer can be written as the sum of four squares. The only case with $t<17$, that was not covered in previous work, was the case $t=13$. This we prove with a very different argument, by interpreting the generating function for $t$-core partitions in terms of modular forms, and then controlling the size of the coefficients using Deligne's Theorem (née the Weil Conjectures). We also consider congruences for the number of $p$-blocks of $S_{n}$, proving a conjecture of Garvan, that establishes certain multiplicative congruences when $5\leq p \leq 23$. By using a result of Serre concerning the divisibility of coefficients of modular forms, we show that for any given prime $p$ and positive integer $m$, the number of $p-$blocks with defect 0 in $S_n$ is a multiple of $m$ for almost all $n$. We also establish that any given prime $p$ divides the number of $p-$modularly irreducible representations of $S_{n}$, for almost all $n$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 20C20, 11F30, 11F33, 11D09

Retrieve articles in all journals with MSC (1991): 20C20, 11F30, 11F33, 11D09


Additional Information

Andrew Granville
Affiliation: address Department of Mathematics, The University of Georgia, Athens, Georgia 30602
Email: andrew@sophie.math.uga.edu

Ken Ono
Affiliation: address Department of Mathematics, The University of Georgia, Athens, Georgia 30602
Address at time of publication: School of Mathematics, Institute of Advanced Study, Princeton, New Jersey 08540
Email: ono@symcom.math.uiuc.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-96-01481-X
PII: S 0002-9947(96)01481-X
Received by editor(s): October 18, 1994
Received by editor(s) in revised form: February 27, 1995
Additional Notes: The first author is a Presidential Faculty Fellow and an Alfred P. Sloan Research Fellow. His research is supported in part by the National Science Foundation
Article copyright: © Copyright 1996 American Mathematical Society